Welcome to Medivizor!

You're browsing our sample library. Feel free to continue browsing. You can also sign up for free to receive medical information specific to your situation.

Posted by on Oct 7, 2018 in Erectile dysfunction | 0 comments

In a nutshell

This study looked at taking medication for erectile dysfunction and an increase in indicators of prostate cancer. It concluded that these drugs were not associated with an increase in the cancer indicators. 

Some background

Prostate cancer is the uncontrolled growth of the cells which make up the prostate gland. This cancer can be associated with a rise in a chemical called prostate specific antigen. Prostate specific antigen can be used as a prostate cancer indicator in men. This chemical indicator is found in the blood. 

Surgical treatment for prostate cancer can include removing all, or part, of the prostate tissue. This removal of the prostate tissue can sometimes cause erectile dysfunction (ED) after the surgery. Phosphodiesterase type 5 inhibitors (PDE5-I) are a medication which is commonly given to try and ease ED symptoms. Studies are being carried out to see if PDE5-I causes an increase in the chemical indicators of prostate cancer.

Methods & findings

A study database search was performed. It looked for studies looking at the relationship between PDE5-I and an increase in chemical indicators of prostate cancer. These studies were assessing patients who had all or part of their prostate removed. Data was obtained from 17,752 patients. 

Results showed that there was no association between taking PDE5-I and increased prostate cancer indicators. Levels of the cancer indicator were similar in groups taking PDE5-I and groups not taking PDE5-I. 

The bottom line

This study concluded that taking PDE5-I did not increase the levels of prostate cancer indicator in patients who had all or part of their prostate removed. 

The fine print

The authors note that some of the studies did not provide enough information about the way the study was carried out. This may affect this study's results. 

What’s next?

If you are interested in learning more about the potential complications of taking PDE5-I, contact your doctor. 

Published By :

International urology and nephrology

Date :

Sep 19, 2018

Original Title :
Is there a relationship between phosphodiesterase type 5 inhibitors and biochemical recurrence after radical prostatectomy: a systematic review and meta-analysis.
click here to get personalized updates